Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 263, NWS Morristown, TN

June 15, 2011Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2011, 6:00 PM EDT for Hamilton County, Tennessee. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 6:00 PM EDT (22:00 UTC)
Expired
Jun 15, 2011, 7:00 PM EDT
In force
60 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:27 PM EDTTSTM WND DMG13 Ne Chattanooga, TNA FEW TREES AND POWERLINES DOWN ON RIDGE BAY DRIVE AND GOLD POINT CIRCLE, 2 ENE HIXSON. REPORTED BY DISPATCH. CORRECTED FOR LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:52 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS54 KMRX 152200
SVRMRX
TNC065-152300-
/O.NEW.KMRX.SV.W.0263.110615T2200Z-110615T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...

* UNTIL 700 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED NEAR SODDY-DAISY AND NEAR WHITWELL...AND WERE MOVING EAST AT 
40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...LOOKOUT MOUNTAIN...
  HARRISON...BIRCHWOOD...SHADY GROVE...RED BANK...MIDDLE VALLEY...
  EAST BRAINERD...OOLTEWAH AND COLLEGEDALE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS 
EVENING.

&&

LAT...LON 3504 8541 3506 8537 3510 8537 3511 8540
      3514 8539 3533 8524 3545 8517 3542 8503
      3538 8503 3536 8498 3528 8494 3515 8503
      3504 8500 3502 8497 3498 8498 3498 8544
TIME...MOT...LOC 2159Z 285DEG 33KT 3535 8509 3523 8550

$$

DMG
1 follow-up statement
672 
WWUS54 KMRX 152226
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT WED JUN 15 2011

TNC065-152300-
/O.CON.KMRX.SV.W.0263.000000T0000Z-110615T2300Z/
HAMILTON TN-
626 PM EDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR HAMILTON COUNTY...

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BIRCHWOOD TO SIGNAL
MOUNTAIN...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF DAYTON TO
9 MILES NORTHWEST OF CHATTANOOGA...MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LOOKOUT MOUNTAIN AROUND 635 PM EDT.
  CHATTANOOGA AROUND 640 PM EDT.
  HARRISON AROUND 645 PM EDT.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
OOLTEWAH...COLLEGEDALE AND EAST BRAINERD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

&&

LAT...LON 3498 8544 3504 8541 3506 8537 3510 8537
      3511 8540 3515 8538 3545 8517 3542 8504
      3538 8503 3536 8498 3528 8494 3520 8501
      3509 8504 3502 8497 3498 8498
TIME...MOT...LOC 2226Z 298DEG 23KT 3531 8495 3515 8533

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:39 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 15, 3:39 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT WED JUN 15 2011

.SHORT TERM (TONIGHT THROUGH THURSDAY)...ACTIVE STORMS THIS
AFTERNOON...BUT NOT AN ACTIVE PATTERN OF SYSTEMS AS FRONTAL SYSTEM
LOOKS TO NOT CLEAR THE AREA UNTIL LATER ON THURSDAY.  WILL CLEAR THE
PRECIP WEST TO EAST ON THURSDAY AFTERNOON AND EVENING...BUT FRONT
NOT MAKING IT FAR AWAY AT ALL.

SEVERE THREAT FOR THE AREA LIKELY TO GO INTO THE NIGHT AS 25KT
LOW-LEVEL JET PUMPS MOISTURE INTO THE AREA.  PRESENT SVR WATCH GOES
UNTIL 8PM...BUT WOULD THINK SOME PART OF THE AREA WILL HAVE A WATCH
AFTERWARDS.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THIS PERIOD STARTS
OUT WITH A FAIRLY MUTED WAVE PATTERN WITH THE UPPER LOW STILL OVER
THE GRT LAKES AND THE UPPER HI OVER NRN MEXICO.  BY SATURDAY THE
HIGH DRIFTS OVER TEXAS AND BUILDS RESULTING IN 500MB HEIGHT RISES
OVER OUR CWA OF ABOUT 50-60M...AND PUSHES THE NW FLOW MAIN STORM
TRACK OFF TO OUR NORTHEAST.

BEFORE THE RIDGE BUILDS IN...MODELS SHOW SMALL WIGGLES IN NW FLOW
OVER AREA FOR FRIDAY...SUFFICIENT TO KEEP SOME POPS IN...THEN TREND
TO NO POPS SW-NE OVER A 2-DAY PERIOD...STARTING IN THE SW FRIDAY
NIGHT NEAR CHA...AND FINALLY CUTTING OFF POPS IN THE NORTHEAST BY
SUNDAY NIGHT.  WILL LET RIDGE RULE FROM THEN THROUGH TUESDAY NIGHT
WITH NO POPS...BUT NEXT SYSTEM LOOKS LIKE IT COULD BE CLOSE ENOUGH
TO INTRODUCE POPS BY THE END OF THE FORECAST ON WEDNESDAY.

FOR TEMPS...NO MAJOR STRAYING FROM GUIDANCE ON EITHER LOWS OR
HIGHS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  93  64  91  68 /  60  20  20  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  89  62  87  68 /  60  30  10  20  20
OAK RIDGE, TN                       66  89  62  86  67 /  60  20  10  20  20
TRI CITIES AIRPORT, TN              61  86  56  83  62 /  70  30  10  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GM
Hazardous weather outlook, Jun 15, 4:34 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 AM EDT WED JUN 15 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
434 AM EDT WED JUN 15 2011 /334 AM CDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH A THREAT OF
STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS OF 60 MPH OR GREATER WILL BE THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES DECREASE GRADUALLY EACH DAY...WITH ONLY A VERY
SLIGHT CHANCE BY MONDAY AND TUESDAY...DUE TO A BUILDING UPPER RIDGE
OF HIGH PRESSURE.

THE THREAT OF STRONG TO MARGINALLY SEVERE STORMS IS VERY LOW FOR
THURSDAY THROUGH TUESDAY...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jun 15, 4:17 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     3 ENE WHITWELL          35.22N 85.47W
06/15/2011                   MARION             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON MT CALVARY RD.

&&
Local storm report, Jun 15, 4:48 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 W DUNLAP              35.37N 85.40W
06/15/2011  E1.00 INCH       SEQUATCHIE         TN   EMERGENCY MNGR

&&
Local storm report, Jun 15, 5:37 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             11 NE CHATTANOOGA       35.18N 85.12W
06/15/2011  E1.25 INCH       HAMILTON           TN   EMERGENCY MNGR

            QUARTER TO HALF DOLLAR SIZED HAIL THAT THE SEQUOYAH
            NUCLER PLANTN AND NEAR HIXSON.

&&

FERRELL
Local storm report, Jun 15, 5:45 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     ANDREWS                 35.20N 83.82W
06/15/2011                   CHEROKEE           NC   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 15, 5:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             HARRISON                35.13N 85.15W
06/15/2011  E1.75 INCH       HAMILTON           TN   TRAINED SPOTTER

            GOLF BALL SIZED HAIL ON HIGHWAY 58. REPORTED BY SPOTTER.

&&

FERRELL
Local storm report, Jun 15, 5:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             CLEVELAND               35.18N 84.87W
06/15/2011  E1.00 INCH       BRADLEY            TN   TRAINED SPOTTER

            QUARTER SIZED HAIL IN CLEVELAND. REPORTED BY SPOTTER.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:42 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott63 min
Jun 15, 12:09 PM EDTSevere Thunderstorm WarningMRXMarion66 min
Jun 15, 12:54 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie66 min
Jun 15, 1:00 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott60 min
Jun 15, 1:05 PM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Rhea, Roane25 min
Jun 15, 1:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane65 min
Jun 15, 1:41 PM EDTSevere Thunderstorm WarningMRXMorgan64 min
Jun 15, 2:07 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea25 min
Jun 15, 4:03 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Jefferson, Knox, Loudon, Morgan and 2 more3 hr
Jun 15, 4:11 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie64 min
Jun 15, 4:36 PM EDTAreal Flood AdvisoryMRXBledsoe, Blount, Loudon, McMinn, Meigs, Monroe and 2 more3 hr
Jun 15, 4:59 PM EDTSevere Thunderstorm WarningMRXHamilton61 min
Jun 15, 5:23 PM EDTSevere Thunderstorm WarningMRXBradley67 min
Jun 15, 5:28 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie62 min
Jun 15, 5:39 PM EDTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more3 hr
Jun 15, 5:43 PM EDTSevere Thunderstorm WarningMRXMarion32 min
Jun 15, 5:54 PM EDTSevere Thunderstorm WarningMRXPolk44 min
Jun 15, 6:16 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Jun 15, 6:29 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie61 min
Jun 15, 6:41 PM EDTSevere Thunderstorm WarningMRXBradley53 min
Jun 15, 7:00 PM EDTSevere Thunderstorm WarningMRXHamilton45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.